EMA Drops Lipodystrophy, Lactic Acidosis Warnings on Some HIV Drugs

Megan Brooks

Disclosures

October 23, 2015

The European Medicines Agency (EMA) has updated information on the risk for body fat changes and lactic acidosis associated with antiretroviral medications for HIV infection.

HIV medicines will no longer require a warning regarding fat redistribution in their product information, and a number of drugs in the nucleoside and nucleotide analogues class will no longer require a warning about lactic acidosis, according to an EMA news release.

The warning on HIV drugs regarding lipodystrophy was introduced in the early 2000s and based on clinical findings at the time. "More recent analyses suggest that only some medicines cause fat changes (zidovudine, stavudine and, probably, didanosine), and that these fat changes concern the loss of subcutaneous fat (lipoatrophy). There is no clear evidence that HIV medicines cause fat accumulation," the EMA concludes.

Therefore, they recommend that the general warning about lipodystrophy be removed for HIV medicines. A specific warning related to lipoatrophy will remain for medicines containing zidovudine, stavudine, and didanosine.

A warning about lactic acidosis was introduced in the early 2000s for nucleoside and nucleotide analogues. "However, an analysis of studies, case reports and published literature now shows that the risk of lactic acidosis differs substantially between medicines in the class," the EMA said.

Therefore, the agency has advised removing the class warning about lactic acidosis for nucleoside and nucleotide analogues, with the exception of products containing zidovudine, stavudine, and didanosine.

"Companies affected by these recommendations will now start regulatory procedures to update the product information of their medicines accordingly," the EMA said. A complete list of HIV medicines affected by this update is available online.

The EMA action stems from a review by the Pharmacovigilance Risk Assessment Committee of the latest knowledge about body fat changes and lactic acidosis, taking advice from a scientific advisory group on HIV. The Committee for Medicinal Products for Human Use then adopted the Pharmacovigilance Risk Assessment Committee's recommendations as the agency's final opinion.

"This review raised no new risks or concerns; patients can be reassured that for several medicines, previous information on the risk of body fat changes and lactic acidosis is no longer considered relevant," the EMA said.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....